10 April 2018
Q: I become irritable and tearful before my period. It seems to be getting worse and is starting to affect my relationship and even my ability to work. Is this Premenstrual Syndrome? What can I do to ease the symptoms?
A: I would agree that you’re suffering from the symptoms of Premenstrual Syndrome (PMS). It’s a syndrome which is poorly understood, but thought to be related to the change in hormones during a woman’s menstrual cycle.
The common symptoms include mood swings, anxiety and feeling low. Some women also experience physical symptoms such as a change in bowel habit and breast tenderness. These emotional and physical symptoms only occur between ovulation and a period, and usually resolve at the start of bleeding. If the emotional symptoms are present throughout a woman’s cycle, a diagnosis of anxiety or depression may be more likely.
PMS is thought to affect around 40% of menstruating women, and of these, 5% will experience severe symptoms. These can be made worse by a high intake of caffeine, alcohol and salt, so for those with milder symptoms, reducing these substances is usually all that is needed. Exercise and cognitive behavioural therapy (CBT) can also be helpful. Another option could be suppressing ovulation with the combined oral contraceptive pill or patch, under the guidance of your GP. However, this form of treatment can actually cause mood changes and breast tenderness so may not be recommended unless birth control is required. If periods are heavy and painful, the intrauterine system, or Mirena, could also be considered.
Vitamin B6 has some evidence to support its use, especially for the mood related symptoms. Some women may also find benefit from over the counter therapies such as evening primrose oil, although this has not been shown to be beneficial in clinical trials, therefore cannot be routinely recommended.
Find out more about Dr Siobhan Gill, private GP practising at Spire Portsmouth Hospital.
The content of this article is provided for general information only, and should not be treated as a substitute for the professional medical advice of your doctor or other health care professional.